Anastrozole Brain Fog

Posted by lisman1408 @lisman1408, Jan 17, 2019

I started taking Anastrozole in October 2018 after radiation for stage 2 breast cancer. Has anyone had ‘brain fog’ or memory loss with this medication? If so, what have you done to relieve this annoying side effect?

Yes still fight brain fog and chronic fatigue since 2015. I have tried supplements and acupuncture but nothing has seemed to make a difference.

REPLY

I have been on it almost two years and still have it. I try to get enough sleep and write myself lots of notes as not to forget.

REPLY

I have been on it a year and have cog itive issues….mostly word retrieval and fog at times.

REPLY

I had so much trouble with that and joint pain that I was switched to exemestane — no more horrendous bone pain, headaches, or brain fog. I do walk every day which probably helps with circulation.

REPLY
@reneed

I have been on it a year and have cog itive issues….mostly word retrieval and fog at times.

Jump to this post

Hi @reneed, welcome to the breast cancer group. Like @trixie1313, @lisman1408 who started this discussion switched from anastrozole to exemestane. Lisman, are your cognitive issues better on exemestance?

Renee, have you talked with your oncologist about the possibility of changing to a different aromatase inhibitor?

REPLY

I actually talked to oncology pa yesterday. I'll try it again but if cognitive issues go back to being worse I'll be put on something else. The brain mri was normal too, thankfully.

REPLY
@colleenyoung

Hi @reneed, welcome to the breast cancer group. Like @trixie1313, @lisman1408 who started this discussion switched from anastrozole to exemestane. Lisman, are your cognitive issues better on exemestance?

Renee, have you talked with your oncologist about the possibility of changing to a different aromatase inhibitor?

Jump to this post

Yes, I think my cognitive function is better on Exemestane, than Anastrozole. But not what I formerly had before BC. Being on AI’s is like going through menopause to the extreme! Our Estrogen is driven down so much to prevent a recurrence by the BC drugs-our symptoms with those drugs is like menopause ++++!!! It’s very hard for other people to understand. Some of my family members have made fun of me because I can’t think clearly sometimes,, so often I just shut up and don’t say anything. It’s kind of isolating… but I know for myself that I’m not crazy or sliding into dementia. I saw my regular geriatric doctor about 2 weeks ago for a routine physical that included a memory test and I did just fine. It seems that there’s always a way around the challenges we face if we look for it! 😀

REPLY

It is a comfort to hear others are challenged by this and are able to use something else. I have been super anxious over the brain issues. My mind has always been so good!

REPLY

Hang in there Reneed! Look for the silver linings to these issues. I’ve found that my forgetfulness has been a great excuse not to some stuff that I really don’t want to do!! I’ve learned to make a game out if it when I have the opportunity to! “Need to clean the oven… oops, sorry I forgot!!” 😀😀😀😀

REPLY

I need to learn to laugh at my brain "toots"…..cuz I know stress just makes it worse. Thanks lisman. So glad I found Mayo Clinic connect.

REPLY

I have been back on arimidex a month and some brain fog is there for sure….and the hardest for me is saying a wrong word while thinking or sometimes talking. I know it right away and correct it, but still is disturbing. I call it wrong word retrieval.
I will say when I was off Arimidex for a month by week 4 I had way more energy, much less pain and fatigue, and 50% less cognitive issues.

REPLY

I was on arimidex for 18 months and while I didn't notice the brain fog the joint and muscle pain and insomnia were debilitating. I now have osteoporosis, arthritis and while I am not necessarily thrilled with my decision, I decided to stop taking it. It has been almost six weeks, I am sleeping much better but still have the joint and muscle pain, though less severe. My oncologist and I talked about other brands but they all have the same or worse side effects. I have never had high blood pressure but it shot up at my last visit to the doctor, I am 76, had a mastectomy in December, 2019. For me, my decision is based on quality of life and not number of years. I wish you well.

REPLY
Please sign in or register to post a reply.